|Blip or Developing Resistace
Mar 6, 2005
My T-cell count was 51 last May. My viral load was 304K. I had just discovered my HIV status and had never been on meds. I started Combivir/Sustiva. Within three months my doctor said my viral load had become undetectable, and my t-cell count had risen about 200. I have never missed a dose of meds, and now 9 months later my doctor says my viral load is 1400. However my t-cell count continues to rise. Currently 301. My doctor says he is not concerned by the increased viral load. He suspects a recent common cold may have caused something of a blip. I must admit I am not sure if his description of "undetectable" was a viral load of 50 or below... or the not so sensitive description of 400 or below. I will soon see my lab results myself. But I can't help but be concerned about suddenly going from "undetectable" to a viral load of 1400, even if the t-cell count continues to improve. Again, I have not missed one single dose of meds, and I have not had risky behavior. Could the combination be failing in a short 9-month period. Is there anything I should be doing. I continue healthy living, with diet and religious exercise. Thanks for your help.
Response from Dr. Sherer
We usually think of blips as one-time increases in viral load between 50 - 1,000, but higher values such as your sometimes occur. A repeat viral load will tell you whether your viral load has returned to below detection, suggesting that this is a blip, or a higher increase, suggesting that this is early virologic failure. It is clear that you are doing all that you can to take the medicines faithfully as prescribed, and that is the most important thing. Your next choices will depend on the options available to you. If the viral load continues to increase, then a resistance test and a change of regimens would be appropriate, again depending on the options that exist. I urge you to continue this discussion with your doctor.
FEAR OF RESISTANCE
A warning about resistance and staying undetectable
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.